The incident, reported via the nutrivigilance system, concerns the ‘Passiflore Nat & Form’ food supplement marketed by Nat & Form (Atlantic Nature).
On the day in question, the 66-year-old woman took four capsules (two at 4:00pm and two at 6:00pm) in November 2018, each containing 210 milligrams (mg) of passionflower powder per capsule.
“On the first day of consumption, a few minutes after taking the capsules at 6:00pm, generalised itching appeared, along with abdominal pain, swelling of the tongue and uvula and hypotension (systolic pressure is 60 mmHg and diastolic pressure is 50 mmHg),” the report describes.
“These clinical signs are symptomatic of anaphylaxis. She was hospitalised in the emergency room and given adrenaline.
While the report states an absence of research pointing to cases of anaphylaxis or allergies involving passionflower, after oral exposure, the investigators identify an article that reports the onset of allergic symptoms after passionflower exposure.
Here, a prick-test was carried out and found to be positive for passionflower extract. A bronchial provocation test then confirmed the cause and effect relationship between exposure to this plant extract and symptoms.
In addition, a Western blot revealed the presence of IgE antibodies in the serum of the patient against a protein present in the passionflower extract.
The authors conclude that the passionflower is a new agent of occupational asthma and rhinitis, induced by IgE.
“To date, no other report has been recorded with the food supplement PassifloreNat & Form,” ANSES states.
“In addition, no allergy cases have been registered in the Nutrivigilance database, which are likely to be linked to the consumption of other food supplements containing passionflower.”
In its conclusion, ANSES stresses that food supplements, like common foods, can contain allergens in the form of an ingredient or contaminant.
“In general, the Agency advises consumers to report to a health professional any undesirable effect occurring following the consumption of a food supplement,” the Agency says.
ANSES also urges the public to be vigilant about the purchase of products sold in non-traditional circuits (internet, gyms ...) without seeking independent sources of advice.
“The Agency reminds healthcare professionals of the importance of their involvement as reporters to report cases of adverse reactions they would suspect to be related to the consumption of food supplements and invites them to declare them to the nutrivigilance system.
“Regarding the reporting of allergic adverse reactions, the Agency recommends that healthcare professionals to document cases by suitable allergy tests.”